Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 26, 2016, 3:12 AM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2016, 3:12 AM CDT (08:12 UTC)
- Expired
- Apr 26, 2016, 4:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, KS, Cloud County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 3:37 AM CDT | HAIL 2 | 6 Ese Agenda, KS | |
| Apr 26, 4:00 AM CDT | HAIL 1.75 | Linn, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 3:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
072
WUUS53 KTOP 260812
SVRTOP
KSC027-029-201-260900-
/O.NEW.KTOP.SV.W.0026.160426T0812Z-160426T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CDT TUE APR 26 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 400 AM CDT
* AT 312 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF VINING...MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...LINN...MORGANVILLE...PALMER AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3970 9702 3938 9728 3940 9750 3965 9741
3966 9737 3975 9737
TIME...MOT...LOC 0812Z 209DEG 24KT 3946 9737
HAIL...1.00IN
WIND...<50MPH
$$
BB2 follow-up statements
999
WWUS53 KTOP 260830
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT TUE APR 26 2016
KSC027-029-201-260900-
/O.CON.KTOP.SV.W.0026.000000T0000Z-160426T0900Z/
CLAY-WASHINGTON-CLOUD-
330 AM CDT TUE APR 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN WASHINGTON AND NORTHEASTERN
CLOUD COUNTIES...
AT 330 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VINING...MOVING
NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...LINN...PALMER AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3970 9702 3948 9721 3955 9745 3965 9741
3966 9737 3975 9737
TIME...MOT...LOC 0830Z 209DEG 24KT 3957 9729
HAIL...1.00IN
WIND...<50MPH
$$731
WWUS53 KTOP 260841
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT TUE APR 26 2016
KSC027-029-260850-
/O.CAN.KTOP.SV.W.0026.000000T0000Z-160426T0900Z/
CLAY-CLOUD-
341 AM CDT TUE APR 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CLOUD COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3970 9702 3957 9714 3957 9737 3975 9737
TIME...MOT...LOC 0840Z 209DEG 24KT 3963 9725
$$
KSC201-260900-
/O.CON.KTOP.SV.W.0026.000000T0000Z-160426T0900Z/
WASHINGTON-
341 AM CDT TUE APR 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN WASHINGTON COUNTY...
AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLIFTON...MOVING
NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...TRAINED SPOTTER. AT 337 AM CDT...SPOTTERS REPORTED THE HAIL
WAS 2 INCHES IN DIAMETER 6 MILES EAST SOUTHEAST OF AGENDA.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
CLIFTON...LINN...PALMER AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3970 9702 3957 9714 3957 9737 3975 9737
TIME...MOT...LOC 0840Z 209DEG 24KT 3963 9725
HAIL...1.50IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:05 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 26, 12:05 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1205 AM CDT TUE APR 26 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 332 PM CDT MON APR 25 2016 This afternoon an intense upper level trough was located across the western US and will lift northeast across the plains Tuesday afternoon and night. Tonight, the upper trough will dig southeast into the four corners region. As a 60 KT H5 jet max begins to lift over the central Rockies, which will result in a lee surface trough deepening across the high plains, causing the low-level flow across the southern and central plains to increase from the south. The LLJ will increase from the south-southwest and advect deep gulf moisture northward across OK into central KS. Most numerical models show MUCAPE increasing to 2000 to 3500 J/KG towards 9Z with 30 to 50 KTS of 0-6 KM effective shear. The forecast soundings show that the moisture will be deep enough along with isentropic lift at the 300 theta level for parcels to reach their LFC and produce elevated thunderstorms. Some of these elevated storms may develop mid-level rotating updrafts after 6Z, which could result in large hail developing. It looks like the best area for severe thunderstorms will be north of I-70 between 9Z and 16Z TUE. Most models are showing that these storms will lift northeast out of the CWA by 18Z TUE. The ECMWF and ARW-WRF show the storms continuing through most of the afternoon across the eastern counties of the CWA. Tuesday and Tuesday night. Once again the model solutions vary on the position of the dryline and the strength of the EML. The NAM model is the slowest with the H5 trough lifting northeast across eastern CO into western NE. The NAM shows the mid and upper level flow backing through the afternoon hours into the evening hours and has the dryline as far west as an Osborn to Russell to Great Bend to Pratt line, with a strong enough CAP to prevent deep moist convection within the warm sector. The GFS and ECMWF has the dryline farther east across the western counties of the CWA by 00Z WED with a weaker CAP and deep moist convection developing along the dryline after 21Z TUE across the western counties of the CWA. If the morning thunderstorms shift northeast of the CWA during the mid and late morning hours, and we see some insolation across the western counties, than MLCAPES will increase to 3000 to 5000 J/KG during the late afternoon hours. Thunderstorms that develop during the late afternoon and early evening hours may be discrete supercells capable of producing, large hail, damaging winds and tornadoes. At this time I'm not certain about the development of strong or long track tornadoes given the vertical wind shear profiles. Most models show a nearly meridional flow from 850mb to 300 MB and only slight turning in the low-levels. If the instability is high enough then we may not need strong vertical windshear for discrete cells to produce tornadoes but for strong tornadoes the surface and 850mb winds will need to back more to produce stronger low-level vertical windshear. As the upper trough begins to lift northeast across western KS during the evening hours the isolated to scattered supercells should develop into line segments of storms. These storms will produce large hail and strong winds, as long as the instability remains moderate to high through the remainder of the evening hours. The line segments of severe storms or squall line of storms should gradually push east across the CWA with individual updrafts moving northward within the line. If storms train across one area for a period of 2 to 3 hours than there may be a flash flooding potential, especially areas that received heavy rainfall last evening. The storms should slowly push east cross the eastern counties of the CWA through the early morning hours. The intensity of the storms may decrease a bit after midnight as instability decreases through the early morning hours of WED. My thoughts are that the best chance for widespread severe weather will be across the western half of the CWA during the late afternoon and evening hours with perhaps some discrete supercells that may produce tornadoes especially across the northwest counties of the CWA where 850mb and surface winds will be backed closer to the warm front in southern NE. As the upper trough lift northeast across the high plains, then the stronger ascent should cause numerous storms to develop down the dryline across eastern OK. these storms will move north as the dryline slowly move east across the CWA. Any stronger updrafts embedded in the squall line as it moves east across the CWA could produce large hail along with damaging outflow winds and heavy rain. Even if line segments develop there could be enough storm relative shear for meso vortices to develop and produced weak short lived tornadoes through the night across the remainder of the CWA. Also, training storms may cause flash flooding. The dryline/pacific front will shift east of the CWA by 12Z which should bring an end to the widespread thunderstorms from west to east across the CWA during the early morning hours of Wednesday. .LONG TERM...(Tuesday Night through Monday) Issued at 332 PM CDT MON APR 25 2016 Wednesday Morning Through Monday... Negatively tilted upper level trough will continue to move northeast across the central plains. Shower and thunderstorm activity is expected to move northeast out of the area throughout the day. Model disagreement amongst the placement of the dryline and warm front Wednesday afternoon. ECMWF and GFS continue to place the dryline east of the KS/MO border, and the warm front in the KS/NE/IA border region. The NAM is the slowest with the dryline progression and places it just west of the KS/MO border. At this point, current thinking is the potential for any severe weather on Wednesday will be east the CWA. Upper level ridging builds in quickly Wednesday night and Thursday ahead of the next southwestern trough. The next upper level cutoff low is expected to eject across the central plains Friday into Saturday. Multiple shortwaves will rotate around the main low, generating multiple rounds of rainfall Friday through the weekend. ECMWF and GFS diverge with surface features, with that said, severe weather may be possible Saturday afternoon. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1205 AM CDT TUE APR 26 2016 Confidence is low on the specifics but concern for limitations remains with light winds and lower levels moistening. Short range models struggling with the near term but pointing to more active convection firing toward 09Z and likely persisting for a few hours. Expect increasing mixing to bring VFR for the late periods. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Barjenbruch/Baerg AVIATION...65
Hazardous weather outlook, Apr 25, 3:50 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT MON APR 25 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-262100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 350 PM CDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO EARLY TUESDAY MORNING. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL. SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS LATE TUESDAY AFTERNOON AND SPREAD EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS TUESDAY EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING AND TORNADOES WILL ALL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE TONIGHT THROUGH TUESDAY MORNING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:20 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 55 min |
| Apr 26, 3:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Apr 26, 3:59 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Apr 26, 4:10 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 39 min |
| Apr 26, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 59 min |
| Apr 26, 4:43 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Apr 26, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 45 min |
| Apr 26, 5:12 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 48 min |
| Apr 26, 5:20 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 40 min |
| Apr 26, 5:33 AM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Apr 26, 5:53 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 67 min |
| Apr 26, 5:56 AM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| Apr 26, 6:04 AM CDT | Flash Flood Warning | TOP | Marshall | 4 hr |
| Apr 26, 6:18 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 27 min |
| Apr 26, 6:36 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 54 min |
| Apr 26, 6:47 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 13 min |
| Apr 26, 6:55 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 20 min |
| Apr 26, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 38 min |
| Apr 26, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 47 min |
| Apr 26, 3:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 45 min |
| Apr 26, 3:23 PM CDT | Tornado Warning | TOP | Lyon, Wabaunsee | 37 min |
| Apr 26, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 43 min |
| Apr 26, 3:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
| Apr 26, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 47 min |
| Apr 26, 3:45 PM CDT | Tornado Warning | TOP | Geary, Riley, Wabaunsee | 30 min |
| Apr 26, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 42 min |
| Apr 26, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 35 min |
| Apr 26, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 47 min |
| Apr 26, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| Apr 26, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 36 min |
| Apr 26, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| Apr 26, 4:36 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 26, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 26, 4:54 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| Apr 26, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Apr 26, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 25 min |
| Apr 26, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 45 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 31 min |
| Apr 26, 5:08 PM CDT | Tornado Warning | TOP | Shawnee | 37 min |
| Apr 26, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 46 min |
| Apr 26, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Apr 26, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 15 min |
| Apr 26, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 11 min |
| Apr 26, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 8 min |
| Apr 26, 5:51 PM CDT | River Flood Warning | TOP | Marshall | 3 days |
| Apr 26, 5:51 PM CDT | River Flood Warning | TOP | Marshall | 36 hr |
| Apr 26, 5:52 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 19 min |
| Apr 26, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 48 min |
| Apr 26, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
| Apr 26, 6:29 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| Apr 26, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 43 min |
| Apr 26, 6:51 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.